Upper limb artery segmental occlusions due to chronic use of ergotamine combined with itraconazole, treated by thrombolysis
1 Surgical Clinic, University of Brescia, 25123, Brescia, Italy
2 Radiologic clinic, University of Brescia, 25123, Brescia, Italy
Thrombosis Journal 2011, 9:13 doi:10.1186/1477-9560-9-13Published: 30 August 2011
The ergotamine tartrate associated with certain categories of drugs can lead to critical ischemia of the extremities. Discontinuation of taking ergotamine is usually sufficient for the total regression of ischemia, but in some cases it could be necessary thrombolytic and anticoagulant therapy to avoid amputation.
A woman of 62 years presented with a severe pain left forearm appeared 10 days ago, with a worsening trend. The same symptoms appeared after 5 days also in the right forearm. Physical examination showed the right arm slightly hypothermic, with radial reduced pulse in presence of reduced sensitivity. The left arm was frankly hypothermic, pulse less on radial and with an ulnar humeral reduced pulse, associated to a decreased sensitivity and motility.
Clinical history shows a chronic headache for which the patient took a daily basis for years Cafergot suppository (equivalent to 3.2 mg of ergotamine).
From about ten days had begun therapy with itraconazole for vaginal candidiasis. The Color-Doppler ultrasound shown arterial thrombosis of the upper limbs (humeral and radial bilateral), with minimal residual flow to the right and no signal on the humeral and radial left artery.
Angiography revealed progressive reduction in size of the axillary artery and right humeral artery stenosis with right segmental occlusions and multiple hypertrophic collateral circulations at the elbow joint. At the level of the right forearm was recognizable only the radial artery, decreased in size. Does not recognize the ulnar, interosseous artery was thin. To the left showed progressive reduction in size of the distal subclavian and humeral artery, determined by multiple segmental steno-occlusion with collateral vessels serving only a thin hypotrophic interosseous artery.
Arteriographic findings were compatible with systemic drug-induced disease. The immediate implementation of thrombolysis, continued for 26 hours, with heparin in continuous intravenous infusion and subsequent anticoagulant therapy allowed the gradual disappearance of the symptoms with the reappearance of peripheral pulses.
Angiography showed regression of vasospasm and the resumption of flow in distal vessels. The patient had regained sensitivity and motility in the upper limbs and bilaterally radial and ulnar were present.